Taking an excessive amount of vitamins can be detrimental to your health, as any ingredient in a multivitamin supplement can be toxic in large quantities. The most serious risks come from iron or calcium, as well as high or toxic doses of calcium, vitamin D, and vitamin A. Too much vitamin C or zinc can cause nausea, diarrhea, and stomach cramps, while excess selenium can lead to hair loss, gastrointestinal disorders, fatigue, and mild nerve damage. Just because supplements are safe in moderation doesn't mean that more is better.
Combining several supplements or taking doses higher than recommended may increase the risk of them causing harm. Once the human body uses the vitamins and minerals it needs, the rest is excreted or stored. Supplements can pose risks even for otherwise healthy people. According to the National Institutes of Health (NIH), you're more likely to have side effects from dietary supplements if you take them in high doses or use many different supplements.
If you accidentally take two of your multivitamins on the same day, don't worry - you'll still be fine. It's more about taking an excessive amount of a supplement on a consistent basis, even if it's something like calcium that you know is key to your health. A recent study published in the Journal of the American Heart Association found that while calcium-rich foods may help protect heart health, calcium supplements may increase the risk of plaque building up in the arteries, leading to heart damage. Beyond that, there are other common supplements that experts say can be risky if taken too much.
Potassium supplement overload is potentially problematic for the heart, as it has the function of regulating the heartbeat and taking too much can cause heart problems. Vitamin A is another example of a seemingly great supplement that can wreak havoc on your body. While it can help keep your vision and immune system healthy, vitamin A's toxicity can lead to hair loss, bone loss, confusion, and even liver failure. Unlike water-soluble types such as vitamins B and C, where you normally only urinate if there's an excess in your system, vitamin A is stored in body fat.
Both iron and zinc can easily build up in the body and cause several problems. The symptoms of overdoing it with a supplement vary depending on the vitamin or mineral, but digestive problems are often the first sign that something is wrong. People may also experience nausea, vomiting, seizures, or a rapid heartbeat. If you notice any of these symptoms and suspect that you may have taken an excessive amount of a supplement, stop taking it immediately and call your doctor. It's also a good idea to talk to your doctor before taking any type of supplement - even if you don't take any medications and are in good health - as they can do a blood test to determine if you really need to take any supplements. Older adults may also be deficient in vitamin B12 due to not having enough hydrochloric acid in their stomach to absorb it.
Even if none of the supplements separately exceeds the maximum limit for a given nutrient, combining several pills - such as a multivitamin and an additional vitamin D capsule - for example, can result in higher doses than recommended. Vitamin C supplements may also interact with cancer treatments such as chemotherapy and radiation therapy. That said, a multivitamin can help compensate for some deficiencies in a person's diet - especially if they avoid certain food groups such as meat or dairy products. Taking high doses of vitamin C can cause stomach cramps and diarrhea; a sudden increase in vitamin K through diet or a supplement may decrease the effectiveness of anticoagulants; and overdose is almost always due to taking supplements rather than exposure to sunlight or eating foods rich in vitamin D.If you notice any symptoms that suggest you may have taken an excessive amount of a supplement, stop taking it immediately and call your doctor. It's also important to talk to your doctor before taking any type of supplement - even if you don't take any medications and are in good health - as they can do a blood test to determine if you really need to take any supplements. In addition to consulting with your doctor before taking any type of supplement, it's important to pay attention to how much you're taking each day. Taking too many vitamins can lead to serious health risks such as nausea, vomiting, seizures, rapid heartbeat, hair loss, bone loss, confusion, liver failure, heart damage and more. It's important to remember that just because something is natural doesn't mean it's safe - even if it's something like calcium that you know is key to your health.
Taking too many vitamins can be dangerous so make sure you're aware of how much you're taking each day.